MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC

BOSTON SCIENTIFIC CORPORATION WALLFLEX BILIARY; CATHETER, BILIARY, DIAGNOSTIC
Model Number M00570720
Medical Device Problem Codes Positioning Failure (1158); Material Puncture/Hole (1504)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/26/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A fully constrained wallflex biliary rx partially covered stent and delivery system were received for analysis.The stent was received fully covered by the outer sheath.Visual examination of the returned device found the clear outer sheath at the distal end was punctured and the stent wire was exposed.The outer sheath at the end of the stiffening mandrel, and the clear sheath at the distal end were found kinked.The transition between the clear distal section and the blue proximal section was buckled.The stainless steel tube and the trailing handle were detached from the stiffening mandrel.Functional evaluation revealed that the stent could not be deployed using the delivery system as received, as a result of the stainless steel tube detached; however, it was possible to deploy the stent by gripping the outer sheath and pulling the tip distally.No other issues with the stent and delivery system were noted.The damages noted with the returned device are consistent with the application of excessive force during use.This could also have contributed to the reported event of stent deployment failure.The investigation concluded that the device might have encountered difficult patient anatomies, such as tortuosity, during the procedure which may have resulted in exposed stent wire.Therefore, the most probable root cause is adverse event related to procedure.A review of the device history record (dhr) was performed and confirmed that this device met all material, assembly and performance specification at the time of release for distribution.
 
Event or Problem Description
It was reported to boston scientific corporation that a wallflex biliary rx partially covered stent was to be used to treat a malignant stricture in the bile duct during an endoscopic retrograde cholangiopancreatography (ercp) with stent placement procedure performed on (b)(6) 2018.Reportedly, the patient's anatomy was tortuous.According to the complainant, during the procedure, the stent was stuck and it was unable to be deployed.The stent was fully covered by the outer sheath when removed from the patient.The procedure was completed with another wallflex biliary stent.There were no patient complications reported as a result of this event.This event has been deemed an mdr reportable event based on investigation result which revealed the outer sheath at the distal end was punctured and the stent wire was exposed.

Brand Name
WALLFLEX BILIARY
Common Device Name
CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key8185497
Report Number3005099803-2018-62081
Device Sequence Number16505652
Product Code FGE
UDI-Device Identifier08714729759317
UDI-Public08714729759317
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K140630
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/08/2020
Device Model NumberM00570720
Device Catalogue Number7072
Device Lot Number0021719073
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/17/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/27/2018
Initial Report FDA Received Date12/20/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1